Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Denver/Boulder, CO

September 27, 2004Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 27, 2004, 11:25 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 11:25 PM MDT (05:25 UTC)
Expired
Sep 28, 2004, 2:00 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 87 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 280526
FFWBOU
COC035-059-280800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1125 PM MDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO   
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 200 AM MDT

* AT 1121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER DECKERS...OR ABOUT 35 MILES SOUTHWEST OF
  DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING SLOWLY
  SOUTHEAST AT 5 MPH.  

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CHEESMAN
RESERVOIR...DECKERS AND WESTCREEK.

RAIN GAUGES OVER EXTREME SOUTHERN JEFFERSON COUNTY INDICATE NEARLY 2 
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE HAYMAN BURN AREA 
SINCE 9 PM.  ANOTHER INCH OF RAIN IS POSSIBLE IN THE WARNING AREA 
THROUGH 2 AM...ESPECIALLY IN THE WESTCREEK AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3931 10520 3926 10540 3913 10539 3913 10510

$$

046
1 follow-up statement
000 
WGUS75 KBOU 280653
FFSBOU
COC035-059-280700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1251 AM MDT TUE SEP 28 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY
  SOUTHERN JEFFERSON COUNTY

UNTIL 200 AM MDT HAS BEEN CANCELLED.

AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR 
INDICATED MOST OF THE PRECIPITATION OVER THE HAYMAN BURN AREA HAS 
DISSIPATED AND MOVED TO THE EAST OF THE WARNING AREA.  THEREFORE 
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.  A FEW MORE SHOWERS 
ARE POSSIBLE THROUGH THE NIGHT...BUT THE HEAVY RAIN WHICH COVERED 
THE BURN AREA HAS COME TO END

PERSONS IN AND NEAR CHEESMAN RESERVOIR...DECKERS AND WESTCREEK SHOULD
REMAIN ALERT TO CHANGING WEATHER CONDITIONS.

LAT...LON 3931 10520 3926 10540 3913 10539 3913 10510

$$

046

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:00 PM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Sep 27, 3:00 PM MDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON SEP 27 2004

.SHORT TERM DISCUSSION...SECONDARY COLD FRONT FROM LARIMER COUNTY TO
NEAR AKRON WITH COOL...MOIST STABLE AIR AND BROKEN STRATOCUMULUS
FIELD BEHIND IT. SCATTERED SHOWERS AND SOME THUNDERSTORMS BREAKING
OUT AHEAD OF IT. SHOWERS ARE ALREADY CONCENTRATED IN AREAS OF LOW
LEVEL CONVERGENCE WHICH WILL BE MAINLY ALONG THE FOOTHILLS IN A FEW
HOURS. MADE FEW CHANGES TO THE EARLIER FORECAST...STABILITY OF THE
INCOMING AIR PRECLUDES LIKELY POPS AWAY FROM THE FOOTHILLS. I DID
KEEP THE STRATUS AROUND LONGER TOMORROW AND COOL TEMPERATURES
SLIGHTLY AS A RESULT.

.LONG TERM DISCUSSION...RECEIPT OF MORNING MODEL DATA WAS HAMPERED
BY FAILURE OF SBN DE-MODULATOR...SO FORECAST IS PRIMARILY BASED ON
AN ANALYSIS OF LAST EVENINGS GFS LONG-RANGE MODEL.  DID NOT MAKE
MANY CHANGES TO MID-TERM PORTIONS OF THE FORECAST SINCE THE WEATHER
WILL BE PRIMARILY DRY.  ON WEDNESDAY...FORECAST AREA WILL BE UNDER
MODERATE SOUTHWESTERLY FLOW ALOFT...AHEAD OF AN UPPER LOW DIGGING
INTO SOUTHERN CALIFORNIA.  MOISTURE ALOFT WILL BE INCREASING...BUT
RIDGE AXIS OVER THE STATE SHOULD BE FAIRLY SUBSIDENT.  BY
AFTERNOON...A FEW SHOWERS MAY DEVELOP OVER THE MOUNTAINS AND PALMER
DIVIDE...BUT POPS ARE LOW FOR NOW.  THE SOUTHWESTERN U.S. UPPER
TROUGH WILL CONTINUE DIGGING SLOWLY EASTWARD THROUGH THE DAY
THURSDAY...WITH MID LEVEL MOISTURE CONTINUING TO INCREASE ACROSS
CO.  BY THURSDAY AFTERNOON...LOWER LEVEL MOISTURE WILL ALSO INCREASE
ACROSS THE PLAINS WITH THE DYNAMICS ALOFT ALSO ON THE INCREASE.  THE
A SURFACE FRONT WILL DROP INTO NORTHEAST COLORADO THURSDAY EVENING
WITH MODEL SOUNDINGS SHOWING INCREASING UPSLOPE FLOW BY FRIDAY
MORNING.  SOUNDINGS ARE ALSO QUITE MOIST.  FRIDAY LOOKS TO BE QUITE
WET ACROSS THE FORECAST AREA...BUT THIS IS ALL PREDICATED ON THE
SPEED WITH WHICH THE UPPER LOW MOVES OVER THE SOUTHWEST.  WITH THIS
ONGOING QUESTION IN TIMING...WILL STICK WITH RELATIVELY LOW POPS FOR
NOW.  LATER SHIFTS WILL NEED TO INCREASE THE POPS...BUT NOT UNTIL WE
GET A BETTER HANDLE ON THE TIMING.  THROUGH THE FIRST HALF OF THE
WEEKEND...THE UPPER LOW WILL BE SLOWLY MOVING ACROSS THE
STATE...MAKING SATURDAY WET AND CHILLY.  SUNDAY AND MONDAY SHOULD
SEE DRYING AND WARMING AS A BROAD UPPER RIDGE BUILDS ACROSS THE
SOUTHWESTERN U.S.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/DANKERS
Hazardous weather outlook, Sep 27, 10:58 AM MDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT MON SEP 27 2004

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. THE SHOWERS WILL BECOME MORE WIDESPREAD THIS EVENING...
ESPECIALLY IN AND NEAR THE FRONT RANGE FOOTHILLS.  INSTABILITY IS
LIMITED SO SEVERE WEATHER IS NOT EXPECTED. LIGHT SNOW IS POSSIBLE IN
THE MOUNTAINS ABOVE 10 THOUSAND FEET.

UPSLOPE WINDS AND INCREASING MOISTURE BEHIND A COLD FRONT WHICH
MOVED ACROSS THE AREA THIS MORNING WILL PRODUCE THE SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 6:47 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson43 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.